Alert archive / Nebraska / Tornado Warnings in 2001
Tornado Warning 62, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 16, 2001, 6:48 PM CDT for Antelope County, Nebraska. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 16, 2001, 6:48 PM CDT (23:48 UTC)
- Expired
- Jul 16, 2001, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Antelope County, NE
The radar
The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:13 PM CDT | Hail 0.75 | Neligh, NE | |
| Jul 16, 7:15 PM CDT | Tornado F0 | Neligh, NE | An apparent tornado tracked across rural areas of northern Antelope county. The tornado uprooted 25 to 30 trees and caused major damage to 100 others. A machine shed was also destroyed and power poles were snapped off. |
| Jul 16, 7:36 PM CDT | Hail 1 | Clearwater, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 162350 TOROMA NEC003-170030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 648 PM CDT MON JUL 16 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... NORTHERN ANTELOPE COUNTY IN NORTHEAST NEBRASKA * UNTIL 730 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 9 MILES SOUTHWEST OF ORCHARD...OR ABOUT 20 MILES SOUTHEAST OF O'NEILL...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... ORCHARD RURAL AREAS OF NORTHERN ANTELOPE COUNTY SMALL...BRIEF BUT DANGEROUS TORNADOES ARE POSSIBLE. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUfSINESS. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT UNTIL 7 PM CDT. LAT...LON 4241 9828 4215 9828 4218 9787 4244 9787 ZAPOTOCNY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:03 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 16, 3:03 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION ... CORRECTED HEADLINE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 303 PM CDT MON JUL 16 2001 MAIN FORECAST CHALLENGES ARE CONVECTIVE POSSIBILITIES TONIGHT...AND HEAT THEREAFTER. IN THE SHORT TERM...VERY HIGH MOISTURE WAS PRESENT IN THE LOWER AND MID LEVELS OF OAX 12Z SOUNDING. MODELS SUGGEST THAT WARM DRY AIR AT 700 MB OVR LBF IS ALREADY ADVECTING EASTWARD...BUT PROFILERS SHOW RATHER LIGHT WINDS...SO AIR SHOULD REMAIN MOIST AT THAT LEVEL THRU EARLY TONIGHT. UPPER LEVEL JET IS ALSO FAIRLY STRONG FOR THIS TIME OF YEAR. THE MAIN NEGATIVE FACTOR FOR CONVECTIVE DEVELOPMENT IS THAT LOW LEVEL HEATING HAS BEEN SUPPRESSED BY A FAIRLY WIDESPREAD CU FIELD AS MOISTURE STREAMS BACK INTO THE AREA...SO SOUNDINGS MAY REMAIN CAPPED. THE NORTHEAST APPEARS TO HAVE THE BEST CHANCE AS AREA OF MID LVL CLOUDS NEAR VTN AND ANW IS LIKELY TO DEVELOP INTO A TSTM COMPLEX THIS EVE THEN DRIFT EAST. EXPECT WARMING AND DRYING TREND ALOFT TO PUT A CAP ON ACTIVITY LATER TONIGHT. AM IN GENERAL AGREEMENT WITH SPC OUTLOOK...BUT AS IS OFTEN THE CASE IN JULY...THINK THAT BREAKING THE CAP AT ALL WILL BE A PROBLEM. MODELS HAVE COME INTO AGREEMENT THAT TUESDAY WILL BE VERY HOT AND HUMID. WITH THE HEAT INDEX IN OUR CORE URBAN AREAS EXPECTED TO REACH AROUND 110...AND 105 OR BETTER EVEN IN THE FRINGES OF THE CWA...WILL ISSUE A HEAT ADVISORY FOR THE ENTIRE AREA TUESDAY. HOT AND HUMID CONDITIONS SHOULD PERSIST WEDNESDAY. HOWEVER...HEAT INDICIES ARE VERY SENSITIVE TO DEW POINT. WITH SOME INDICATIONS OF DEEPER MIXING IN ETA AND NGM MODELS ON WED WITH FALLING SFC DEW POINTS...WILL NOT EXTEND HEAT ADVISORY INTO WED YET. AVN IS QUITE DIFFERENT FROM THE OTHER MODELS IN DEVELOPING A DAYTIME MCS WITH EXTENSIVE CLOUDS AND COOLER TEMPS OVER THE AREA. THIS SEEMS AN UNLIKELY SCENARIO WITHOUGH A STRONG SHORT WAVE. WILL GO MOSTLY WITH THE HOT ETA/NGM SOLUTION. ETA DEVELOPS AN INVERTED V SOUNDING BY WED EVENING. IF HIGH DAYTIME TEMPS VERIFY...THIS IS WORTH AT LEAST A SLGT CHC OF TSTMS. WHERE THE HOTTEST 850 TEMPS UNDERLIE THE BEST MID LEVEL MOISTURE...IN MORE WESTERN ZONES...TSTMS COULD DEVELOP BEFORE DARK. SLIGHTLY BETTER CHANCE FOR NOCTURNAL TSTMS THOUGH. EXTENDED SHOULD REMAIN HOT UNTIL THE PATTERN SHIFTS...WHICH COULD COME WITH THE PASSAGE OF A COLD FRONT NEXT SUN OR MON. ECMWF HAS A BETTER TRACK RECORD THAN THE MRF RECENTLY. .OMA...HEAT ADVISORY TUESDAY EASTERN NEBRASKA AND PART OF SOUTHWEST IOWA POLLACK
In the hours before
Special weather statement, Jul 16, 5:30 PM CDT, 1 hour 18 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170301- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT MON JUL 16 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT IN NORTHEAST AND PORTIONS OF EAST CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN NEBRASKA UNTIL 10 PM CDT. SPOTTER ACTIVATION MAY ALSO BE NEEDED IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A VERY UNSTABLE AND MOIST AIR MASS WILL REMAIN ACROSS THE AREA TONIGHT. AN UPPER AIR DISTURBANCE MOVING ACROSS THE PLAINS... COMBINED WITH SURFACE CONVERGENCE ASSOCIATED WITH A WEAK SURFACE WIND SHIFT LINE ACROSS CENTRAL NEBRASKA...WILL CONTINUE TO GENERATE THUNDERSTORMS TONIGHT...ESPECIALLY ACROSS NORTHEAST NEBRASKA TOWARD NORTHWEST IOWA. BASED ON THE LARGE AMOUNT OF ATMOSPHERIC INSTABILITY ALONG WITH FAVORABLE WIND SHEAR...SOME OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THE UNSTABLE AIR AT LOWER LEVELS OF THE ATMOSPHERE...IS CAPPED S!OMEWHAT BY WARM AIR AT MID LEVELS TENDING TO SUPPRESS CONVECTION. IF THE CAP WEAKENS...RAPID DEVELOPMENT OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 62 min |
| Jul 16, 6:59 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 61 min |
Nearby
Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.